Tornadoes · United States · Missouri · 2010

EF1 tornado, Blue Eye to Notch, Missouri, December 30, 2010

From Blue Eye to Notch, this EF1 tornado ran 3.1 miles across Stone County on December 30, 2010, touching down at 11:26 PM CST and reaching 300 yards wide. It killed nobody, and did $2.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 30, 2010
Touchdown
11:26 PM CST (05:26 UTC)
Lifted
11:40 PM CST (05:40 UTC)
On the ground
14 minutes
Path length
3.1 miles (5.1 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
Property damage
$2.0 million
County
Stone County
Touchdown point
36.571, -93.374
Lift-off point
36.613, -93.354
Record number
1012302326-01

The damage survey

2 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 65 mph.

  • End of tornado track in Carroll County, AR; tornado continued into Missouri, dissipating near the intersection of Highways 86 and 13

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Between the evening of the 30th and the morning of the 31st, two separate lines of thunderstorms produced significant severe weather across southwest Missouri including damaging wind, large hail, and deadly tornadoes. The first round of storms lifted out of Arkansas late on the evening of the 30th and the second round moved out of western Kansas shortly before daybreak on the 31st.

The Stone County Office of Emergency Management surveyed damage from a tornado approximately three miles south-southeast of Lampe. There was minor damage to one frame home and one mobile home. There was damage to two large farm gas tanks, a stock trailer, and an outbuilding. The peak wind speeds were estimated at 65 miles per hour.

The NWS storm survey revealed that a strong EF-1 tornado impacted the eastern shore line of the Highway DD peninsula. This tornado crossed six different coves, damaging or destroying 11 boat docks. There were approximately 25 boats that were either damaged or destroyed. Approximately 60 homes experienced minor to moderate roof damage. One well built brick home had lost its entire roof. This home was located in the Trails End community. The peak wind speeds were estimated at 110 miles per hour.

An EF-0 tornado touched down along the southern point of the Indian Point peninsula. The tornado impacted a neighborhood with frame homes prior to damaging the eastern shore ling of the peninsula. Four coves were affected by this tornado damaging approximately six boat docks and four boats . These boat docks had mainly open slips. There was damaged to one boat dock at Rock Lane Resort. The peak wind speeds were estimated at 70 miles per hour.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Dec 30, 9:50 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Dec 30, 9:50 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CST THU DEC 30 2010

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

SHOWERS AND EMBEDDED ISOLATED THUNDERSTORMS HAD DEVELOPED AND WERE
MOVING NORTH ON AN AREA OF ISENTROPIC LIFT ALONG AND EAST OF THE
SLOW MOVING COLD FRONT OVER EASTERN KANSAS. WHILE THE ISENTROPIC
GRADIENT IS NOT VERY STEEP ON THE 295K SURFACE...THE 45 TO 55KTS
OF UPSLOPE FLOW...WHERE CONDENSATION PRESSURE DEFICITS ARE
GENERALLY LESS THAN 2MB...INDICATE THAT THE AIRMASS OVER THE
REGION WOULD SUPPORT SOME CONVECTIVE STORMS. CONTINUING WAA AT THE
SURFACE AND ALOFT WILL ACT TO KEEP THE ATMOSPHERE MODERATELY
UNSTABLE..WITH CURRENT MUCAPE VALUES UP TO 500J/KG AND LITTLE OR
NO CINH NOTED. IN ADDITION...0-6KM BULK SHEAR VALUES OF 50-60KTS
WOULD PROVIDE FOR SOME SHEAR THOUGH THE PARALLEL NATURE WOULD TEND
TO SHEAR THE STORMS OUT BEFORE BECOMING SEVERE. CURRENT THINKING
WOULD SUGGEST THAT THE MAIN THREAT WITH ANY STORM THAT CAN TAKE
ADVANTAGE OF THE LIMITED INSTABILITY WOULD PRODUCE WINDS AROUND
50MPH AND HAIL TO PENNY SIZE.

EXPECT ANY STRONGER STORMS TO BE MORE COINCIDENT TO THE COLD FRONT
AND ITS PASSAGE EARLY FRIDAY MORNING. WILL CONTINUE TO MONITOR THE
ENVIRONMENT AND RADAR TRENDS AT THIS TIME.

HATCH

&&

.DISCUSSION...

MAIN FORECAST FOCUS IN THIS PACKAGE WILL CONTINUE TO DEAL WITH
WINDY AND MILD CONDITIONS THIS AFTERNOON INTO TOMORROW...AND WITH
SHOWER AND THUNDERSTORM POTENTIAL LATE THIS EVENING INTO FRIDAY
AFTERNOON.

CURRENTLY...THE WARM FRONT THAT PASSED THROUGH THE AREA LAST NIGHT
AND THE ASSOCIATED SURFACE LOW HAVE NOW PUSHED INTO IOWA THIS
AFTERNOON. GUSTY WINDS CONTINUE TO OCCUR ACROSS THE AREA DUE TO
THE TIGHT PRESSURE GRADIENT AND FROM STRONG WINDS ALOFT MIXING
DOWN. WINDS WILL REMAIN ON THE BREEZY AND GUSTY SIDES FOR THE
REMAINDER OF THE AFTERNOON INTO THE OVERNIGHT HOURS...AS A TIGHT
PRESSURE GRADIENT REMAINS OVER THE AREA.

A COLD FRONT IS PUSHING SOUTH INTO CENTRAL KANSAS INTO WESTERN
IOWA THIS AFTERNOON BEHIND THE SURFACE LOW. EXPECT THE FRONT TO
CONTINUE TO PUSH TO THE SOUTH AND STALL ACROSS SOUTHWESTERN
KANSAS TO THE NORTHEAST THROUGH KANSAS CITY ON OFF TO THE NORTH.
DO NOT EXPECT IT TO REACH THE NORTHWESTERN PORTIONS OF THE CWA
TONIGHT...RESULTING IN MILD CONDITIONS PERSISTING ACROSS THE AREA
AS LOWS ONLY DROP INTO THE 50S.

AN UPPER LEVEL LOW IS ALSO LOCATED ACROSS THE SOUTHWESTERN US
WHERE IT SHOULD SOON STOP DIGGING AND BEGIN TO LEVEL OFF AND LIFT
TO THE NORTH NORTHEAST TONIGHT INTO TOMORROW. SURFACE LOW PRESSURE
WILL CONTINUE TO DEEPEN ACROSS THE OKLAHOMA PANHANDLE AND PUSH
EAST TONIGHT AS THE UPPER LEVEL LOW LEVELS OFF. THE LOW WILL PUSH
INTO EASTERN KANSAS BY TOMORROW MORNING AND WILL HELP KEEP THE
COLD FRONT FROM PUSHING ANY FARTHER TO THE SOUTH TONIGHT. AS THE
UPPER LEVEL LOW LIFTS TO THE NORTH THE SURFACE LOW WILL BEGIN TO
LIFT TO THE NORTH NORTH EAST LATE TOMORROW THROUGH THE DAY FRIDAY.

A STRONG LOW LEVEL JET AND ISENTROPIC LIFT WILL SPREAD OVER THE
AREA LATE THIS EVENING THROUGH THE OVERNIGHT HOURS AS THE SYSTEM
APPROACHES. SOME ELEVATED INSTABILITY IS DEVELOPING AND WILL
REMAIN OVER THE AREA INTO TOMORROW. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE TONIGHT...WITH THE BETTER CHANCES
EAST OF HIGHWAY 65 WHERE THE BETTER LIFT WILL BE. SMALL TO
POSSIBILITY MARGINALLY SEVERE HAIL WILL BE POSSIBLE WITH THE
STRONG STORMS TONIGHT AGAIN GENERALLY EAST OF HIGHWAY 65.

FORCING ALONG THE DRY LINE DOES NOT APPEAR TO BE ALL THAT STRONG
AND INSTABILITY WILL LIKELY BE LIMITED. THE BETTER UPPER LEVEL
HEIGHT FALLS WILL REMAIN WEST AND NORTH OF THE AREA...AND WITH IT
MOVING ITO THE AREA DURING THE MORNING HOURS WILL ALSO LIMIT
INSTABILITY. WIND SHEAR WILL BE VERY STRONG ACROSS THE AREA AND
WITH THE WEAK FORCING AND INSTABILITY MAY ACTUALLY LIMIT
THUNDERSTORM POTENTIAL LATE TONIGHT INTO EARLY FRIDAY AS STORMS
MAY BE SHEARED APART.

AS THE SURFACE LOW LIFTS NORTH TOMORROW THE COLD FRONT SHOULD
SURGE TO THE SOUTHEAST AND OVERTAKE THE DRY LINE EITHER OVER THE
EASTERN CWA OR JUST TO THE EAST. THERE WILL BE STRONGER FORCING
ALONG THE FRONT AS IT OVERTAKES THE DRY LINE AND INSTABILITY MAY
BE STRONGER ACROSS SOUTH CENTRAL MISSOURI AND ESPECIALLY ON OFF TO
THE SOUTH AND SOUTHEAST AS THE FRONT/DRY LINE PASSAGE WILL NOT
OCCUR UNTIL THE AFTERNOON HOUR. SO...COULD SEE JUST A FEW SHOWERS
WITH EMBEDDED THUNDER TRYING TO DEVELOP ALONG THE DRY LINE ACROSS
MUCH OF THE AREA BUT STRUGGLING. THE INTENSITY IN THE STORMS MAY
THEN BEGIN TO INCREASE ACROSS THE FAR EASTERN CWA BEFORE REALLY
RAMPING UP TO THE SOUTHEAST OF THE AREA AS THE LINE OF STORMS
ENTERS AN ENVIRONMENT WITH MORE INSTABILITY. IF ANY STORMS CAN
DEVELOP ALONG THE DRY LINE/COLD FRONT THE WIND SHEAR INDICANTS
THAT THEY SHOULD FORM INTO A LINE OR A BROKEN LINE. DUE TO THE
STRONG WIND SHEAR THAT WILL BE IN PLACE STRONG WINDS WILL BE THE
MAIN RISK. HOWEVER...THERE WILL BE A LOW END POTENTIAL FOR BRIEF
WEAK TORNADOES DUE TO THE STRONG WIND SHEAR. MUCH DRIER AIR WILL
SPREAD INTO THE AREA BEHIND THE FRONT ENDED THE PRECIPITATION
QUICKLY BEHIND THE DRY LINE/FRONTAL PASSAGE.

ACROSS THE WESTERN CWA THE COLD FRONT WILL AGAIN LAG A BIT BEHIND
THE DRY LINE. THIS WILL RESULT IN DRIER AIR TO SPREAD INTO THE AREA
AS TEMPERATURES WILL DO NOT DROP OFF MUCH DURING THE MORNING
HOURS. GUSTY AND BREEZY WINDS WILL CONTINUE BEHIND THE
DRY LINE...WHICH COULD RESULT IN AN ELEVATED TO SIGNIFICANT FIRE
WEATHER CONDITIONS ACROSS THE WESTERN CWA...ESPECIALLY IF THESE
AREAS DO NOT RECEIVE ANY RAINFALL.

TEMPERATURES WILL FALL RAPIDLY BEHIND THE FRONTAL PASSAGE
TOMORROW AFTERNOON WITH LOWS DROPPING INTO THE 20S AND UPPER
TEENS FRIDAY NIGHT...AFTER HIGHS IN THE 60S OCCUR ON FRIDAY. MUCH
COLDER AND DRY CONDITIONS WILL OCCUR THIS WEEKEND WITH LOWS IN THE
TEENS AND 2OS AND HIGHS IN THE 20S AND 30S. A GRADUAL WARMING
TREND AND DRY CONDITIONS WILL OCCUR FROM EARLY NEXT WEEKEND
THROUGH THE MIDDLE OF THE WEEK AS THE AREA WILL BE IN A MORE
ZONAL UPPER LEVEL FLOW PATTERN.

WISE

&&

.AVIATION...

FOR THE 00Z TAFS...A SIGNIFICANT WARM AND MOIST AIR MASS FROM THE
GULF REGION WILL CONTINUE TO MOVE INTO THE REGION THIS EVENING AND
OVERNIGHT IN ADVANCE OF A SURFACE LOW AND COLD FRONT THAT WILL
MOVE INTO THE AREA BY EARLY FRIDAY MORNING. STRONG LOW LEVEL WINDS
IN ADVANCE OF THE SYSTEM WILL PRODUCE LOW LEVEL WIND SHEAR FOR
AERODROMES ACROSS THE OZARKS GENERALLY BETWEEN 03 AND 10Z. EXPECT
VISIBILITY AND CEILINGS TO FALL TO MVFR CONDITIONS AFTER
09Z...ESPECIALLY WHERE SHOWERS DEVELOP. THERE IS SOME INSTABILITY
AVAILABLE THIS EVENING WHICH WILL HAVE THE POTENTIAL TO PRODUCE
SOME ISOLATED TO WIDELY SCATTERED CONVECTION OVERNIGHT. HAVE
INCLUDED CB IN THE TAFS AS A RESULT WITH NO STRONG INDICATION WITH
WHERE STORMS MAY DEVELOP PRIOR TO THE FRONTAL FORCING FRIDAY
MORNING. THERE WILL LIKELY BE SOME LINGERING MVFR TO VFR CEILINGS
REMAINING INTO THE MORNING HOURS WITH CLEARING SKIES AND VFR
CONDITIONS LATE IN THE DAY FRIDAY.

HATCH

&&

.CLIMATE...

HISTORICAL TEMPERATURE SWINGS FOR THE NEW YEAR...

CURRENT FORECASTS CONTINUE TO INDICATE A SIGNIFICANT TEMPERATURE
CHANGE IS IN STORE FOR THE SPRINGFIELD AREA BETWEEN NEW YEARS EVE
AND NEW YEARS DAY. A QUICK LOOK BACK INTO THE CLIMATOLOGICAL
RECORD BOOKS SUGGESTS THAT A TEMPERATURE SWING OF 35 DEGREES OR
GREATER BETWEEN THE HIGH TEMPERATURE ON NEW YEARS EVE AND THE LOW
TEMPERATURE ON NEW YEARS DAY OCCURS ABOUT ONCE EVERY 12-13 YEARS.
SINCE 1888/1889 (122 YEARS)...THERE HAVE BEEN 9 YEARS THAT HAVE
HAD TEMPERATURE SWINGS OF 35 DEGREES OR GREATER.

THE LATEST TEMPERATURE FORECAST IS FOR A HIGH OF 60 ON
FRIDAY...WITH A LOW OF 19 ON NEW YEARS DAY. A TEMPERATURE SWING OF
40 DEGREES OR GREATER HAS OCCURRED 5 TIMES SINCE 1888/1889 DURING
NEW YEARS EVE/DAY OF THE FOLLOWING YEARS...

1910/1911...42 DEGREES
1919/1920...40 DEGREES
1933/1934...40 DEGREES
1941/1942...43 DEGREES
1951/1952...55 DEGREES

WHILE A DROP OF 41 DEGREES BETWEEN FRIDAY AND SATURDAY REMAINS A
RATHER UNPLEASANT THOUGHT...IT COMES NOWHERE NEAR THE HISTORICAL
RECORD OF NEW YEARS EVE 1951 AND NEW YEARS DAY 1952. THE HIGH ON
NEW YEARS EVE WAS A WHOPPING 76 DEGREES (DAILY HIGH TEMPERATURE
RECORD FOR DEC 31)...BEFORE TEMPERATURES PLUMMETED TO 21 DEGREES FOR
THE LOW ON NEW YEARS DAY OF 1952.

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Dec 30, 8:18 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CST THU DEC 30 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
818 PM CST THU DEC 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  THE NON THUNDERSTORM WIND RISK IS LIMITED.
  THE LIGHTNING RISK IS LIMITED FOR LATE TONIGHT.
  THE HAIL RISK IS LIMITED FOR LATE TONIGHT.
  THE THUNDERSTORM WIND GUST RISK IS LIMITED FOR LATE TONIGHT.

DISCUSSION...

  BRISK AND GUSTY SOUTHERLY WINDS WILL CONTINUE INTO TONIGHT AS
  LOW PRESSURE DEVELOPS ACROSS THE PLAINS. SUSTAINED WIND OF
  10 TO 20 MPH WITH GUSTS AROUND 30 MPH CAN BE EXPECTED INTO
  TONIGHT...MAINLY WEST OF A GALENA TO HARTVILLE TO ROLLA LINE.

  SCATTERED THUNDERSTORMS REMAIN POSSIBLE LATE THIS EVENING INTO
  THE OVERNIGHT HOURS ACROSS THE OUTLOOK AREA. MOST IF NOT ALL OF
  THE STORMS THAT DO DEVELOP WILL REMAIN BELOW SEVERE
  LIMITS...WITH A FEW STORMS POSSIBLY PRODUCING SMALL HAIL.

  STRONGER THUNDERSTORMS MAY DEVELOP LATE TONIGHT ACROSS EASTERN
  KANSAS AND OKLAHOMA AND PUSH INTO THE AREA. THE AMOUNT OF
  AVAILABLE INSTABILITY REMAINS IN QUESTION FOR THESE ADDITIONAL
  THUNDERSTORMS TO DEVELOP. IF THEY CAN DEVELOP A FEW OF THESE
  STORMS MAY APPROACH THE HIGHWAY 71 CORRIDOR BY SUNRISE. HAIL TO
  THE SIZE OF PENNIES AND WIND GUSTS TO 50 MPH WOULD BE THE MAIN
  THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A LINE OR BROKEN LINE OF THUNDERSTORMS MAY MOVE EAST INTO
  WESTERN MISSOURI FRIDAY MORNING AS A DRY LINE SURGES EAST OUT OF
  KANSAS. ALTHOUGH INSTABILITY WILL BE LIMITED...STRONG WIND SHEAR
  WILL SUPPORT AN ELEVATED RISK OF STRONG TO POTENTIALLY SEVERE
  THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WOULD BE
  DAMAGING STRAIGHT LINE WINDS TO 60 MPH. GIVEN THE MAGNITUDE OF
  EXPECTED WIND SHEAR...VERY LOW PROBABILITIES ALSO EXIST FOR AN
  ISOLATED BRIEF TORNADO. ANY STORMS THAT DEVELOP ARE EXPECTED TO
  PUSH OUT OF CENTRAL MISSOURI BY DUSK ON FRIDAY.

  A DRIER AIRMASS IN...THE WAKE OF A THE DRY LINE IS EXPECTED TO
  PRODUCE BRISK AND GUSTY SOUTHERLY WINDS FRIDAY AFTERNOON. AN
  ELEVATED TO LOCALLY SIGNIFICANT FIRE WEATHER RISK MAY OCCUR AS A
  RESULT...ESPECIALLY IN AREAS THAT DO NOT RECEIVE RAINFALL
  THROUGH FRIDAY MORNING.

  A COLD FRONT WILL THEN PUSH THROUGH THE OUTLOOK AREA FROM LATE
  FRIDAY AFTERNOON INTO FRIDAY EVENING AND BRING MUCH COLDER
  TEMPERATURES INTO THE REGION. WIND CHILLS IN THE SINGLE DIGITS
  TO LOWER TEES ARE EXPECTED NEW YEARS MORNING AND THROUGH THE
  WEEKEND ACROSS MUCH OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

5.4 hours before the tornado, 52 km from the path. December 31, 2010.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -84631, lifted condensation level 783 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2010-12-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 315 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-84631 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

6.6 hours after it, 52 km from the path. December 31, 2010.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 764 joules per kilogram, CIN -39, lifted condensation level 569 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2010-12-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 535 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-39 J/kg
Surface CAPE
341 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
535 m²/s²
0-3 km storm-relative helicity
546 m²/s²
Significant tornado parameter
2.9
Supercell composite
10.7
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Branson (BBG), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 72 km away, was scanning. The volume nearest the touchdown began at 05:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of December 30, 2010

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 3011:19 PM CSTEF0Stone, MO0.330$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.